News of the Day ... In Perspective12/24/2005
Acetaminophen causes more than half the acute liver failure
The manufacturer of Tylenol has voluntarily upgraded warnings that large doses of acetaminophen can cause irreversible liver failure.
According to the Arizona Poison Control and Drug Information Center and the U.S. FDA, acetaminophen toxicity annually causes 56,600 ER visits, 26,000 hospitalizations, and 458 deaths in the United States (Ariz Daily Star 12/18/05).
Adults should take no more than 4 gm (8 “extra strength” tablets daily). Those with impaired liver function or regular alcohol use should take no more than 2 gm per day. Anyone who takes more than three alcoholic drinks a day is advised to avoid acetaminophen entirely.
A 6-year multicenter study showed that acute liver failure cases attributable to acetaminophen increased from 28 percent in 1998 to 51 percent in 2003 (Larson AM, Hepatology 2005;42:1364-1372).
Intentional overdoses are generally recognized earlier and can be treated successfully with N-acetylcysteine. Unintentional overdoses are likely to have a worse outcome.
Sixty-three percent of accidental overdoses result from prescription narcotic/acetaminophen combinations. Many patients do not recognize the hazard of combining these with over-the-counter agents.
“Efforts to limit the over-the-counter package size and to restrict the prescription of narcotic-acetaminophen combinations (or to separate the narcotic from the acetaminophen) may be necessary to lower the incidence of this increasingly recognized but preventable cause of acute liver failure,” study authors concluded.
Relative safety of opioids (for patients), in “End of Life Pain Management: a Criminal Offense,” by Robert Weitzel, M.D., J Am Phys Surg 2003;8:126-127